Acetaminophen Can Hurt Stomach in High Doses

Study warns arthritis sufferers against taking too much

TUESDAY, Nov. 5, 2002 (HealthDayNews) -- Acetaminophen is often a first line of treatment for arthritis because it is believed to have fewer side effects than other painkillers, but a new study may change that assumption.

Canadian researchers recently discovered that in high doses, acetaminophen is just as likely to cause gastrointestinal (GI) problems, such as upset stomach and ulcers, as nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen or naproxen. Results of the study appear in the November issue of Arthritis and Rheumatism.

"Physicians need to know that if they are increasing the dose of acetaminophen rather than switching to another medication because they think they will see less GI events, they should look at other options," says one of the study's authors, Dr. Elham Rahme, an assistant professor of medicine at the Research Institute of McGill University Health Centre in Montreal. And, she adds, patients shouldn't increase their dose of acetaminophen without first consulting their doctor.

Arthritis affects as many as one in three American adults, according to the Arthritis Foundation, and acetaminophen -- the active ingredient in Tylenol, among others -- is often recommended to manage the pain associated with this disorder.

Rahme and her colleagues studied data from almost 50,000 arthritis patients over age 65. Just over 21,000 were taking acetaminophen and nearly 27,000 were taking NSAIDs. About 6 percent of the NSAID group was taking both NSAIDs and acetaminophen.

The researchers split the acetaminophen group into six categories, based on dosage, from less than 650 milligrams per day to greater than 3,250 milligrams daily. The NSAID group was split into three -- a high dose, low dose and those taking both types of medications. All of the patients were followed for a period of one prescription up to 30 days.

Overall, the NSAID group had slightly more gastrointestinal side effects than the acetaminophen group -- 16.3 percent versus 13.8 percent. However, as the dose of acetaminophen went up, so did the rate of side effects.

"We saw that there really is a difference," Rahme says. "At the low dose of acetaminophen, GI events are much lower than in the NSAID group, but when you go to 2,600 milligrams a day and higher, there were similar rates of GI events."

Rahme says the rate of stomach and intestinal troubles nearly doubles between the low dose of acetaminophen and the high dose group. And the high dose isn't exceptionally high, either -- the researchers started to see side effects at about the equivalent of eight regular strength or about five extra strength acetaminophen tablets a day.

In the group that took both NSAIDs and acetaminophen, there were 10 percent more GI problems reported than in those who took NSAIDs only.

Rahme says there are some limitations to the study. For example, there may be a slight bias toward having GI problems because the patients included were older and often on more than one medication. Many had already been on either acetaminophen or NSAID therapy. Rahme says the researchers tried to control for these variables and still saw more GI problems in patients on high doses of acetaminophen.

Dr. John Klippel, medical director of the Arthritis Foundation, wasn't surprised by the results of this study, but says that acetaminophen will likely remain the first line of treatment for many patients because it's cost-effective and still considered quite safe in low doses.

However, he adds, "Consumers need to be aware that high doses of acetaminophen -- eight to 10 tablets a day -- may be associated with an increased risk of GI side effects, which may be comparable to NSAIDs."

He also cautions that consumers should check the label of any over-the-counter medication they are taking to be sure they're not getting extra doses of acetaminophen. "Acetaminophen is probably the most widely used analgesic in the world, and it's contained in a lot of cold and headache preparations. " Klippel says.

What To Do

For more information on acetaminophen, visit the National Library of Medicine.

Here are some tips from the Arthritis Foundation on managing pain.

SOURCES: Elham Rahme, M.D., assistant professor, medicine and scientific researcher, Research Institute of McGill University, Montreal; John Klippel, M.D., medical director, Arthritis Foundation, Atlanta; November 2002 Arthritis and Rheumatism
Consumer News